Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Tallahassee, FL

January 11, 2014Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 4:19 PM EST for Dixie County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2014, 4:19 PM EST (21:19 UTC)
Expired
Jan 11, 2014, 4:45 PM EST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Dixie County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:04 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS52 KTAE 112119
SVRTAE
FLC029-112145-
/O.NEW.KTAE.SV.W.0016.140111T2119Z-140111T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DIXIE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF CROSS CITY...

* UNTIL 445 PM EST

* AT 414 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES NORTHEAST OF CROSS CITY TO 22 MILES SOUTHWEST OF CROSS       
  CITY...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHIRED ISLAND...OLD TOWN...SUWANNEE AND YELLOW JACKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2928 8316 2941 8322 2942 8329 2945 8330
      2983 8297 2983 8291 2983 8290 2982 8293
      2963 8296 2960 8296 2959 8293 2954 8297
      2946 8298 2945 8301 2935 8306 2932 8313
TIME...MOT...LOC 2117Z 261DEG 35KT 2971 8297 2936 8326

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 4:09 PM EST, 10 minutes earlier.

Area forecast discussion, Jan 11, 4:09 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EST Sat Jan 11 2014

.Near Term [Through Tonight]...

There were numerous reports of marginally severe wind gusts
(around 50 KT) across much of our forecast area today as a pre-
frontal squall line moved through. The NWS office had a gust of
47 KT from our anemometer atop a tall tower on the roof of the
Love Building. The rain will end from west to east through this
evening. The air behind the cold front doesn't appear
exceptionally cold, so lows will only reach the lower to mid 40s
(which is close to average).

.Short Term [Sunday Through Monday Night]...

The large scale weather pattern will be about as progressive as it
gets, which means rapid changes over 48-hour periods. After a fair
period with near-average temperatures Sunday and Sunday night, a
cold front will bring rain to the region Monday and Tuesday (with
the highest PoP on Monday night). Highs will be in the 60s, and
lows Monday morning in the upper 30s to lower 40s.

.Long Term [Tuesday Through Saturday]...

The rain will end will be ending over our eastern zones on Tuesday.
Cool and dry should be the norm for the latter half of the week
into the weekend as several reinforcing shortwaves in the nrn
stream maintain general mid/upper level trough over the eastern
U.S. This will push another surge of cold air into the area and
dip temperatures below normal. For many areas, highs in the 50s
are expected Wed-Sat with lows generally in the 30s- likely back
below freezing Wed night/Thu morning.

&&

.Aviation...
[Through 18Z Sunday] Most of the showers and thunderstorms have
ended, though some patchy light rain will be possible this
evening. Conditions should return to VFR at DHN/ECP/KABY around
02z and finally TLH/VLD around 04z. Winds will decrease this
evening and become northwesterly.

&&

.Marine...

Exercise caution conditions will continue tonight, then subside quickly
on Sunday. Winds and seas will veer from northeast on Sunday to
south by Monday afternoon ahead of another cold front.

&&

.Fire Weather...

Although drier air will move into the region on Sunday, it will
not be dry or windy enough for Red Flag conditions. Daytime
disperion values will be quite low for Sunday as a high pressure
ridge settles over the region.

&&

.Hydrology...

Rainfall totals have generally ranged from 0.25 to 0.75 inches,
but there were multiple bands with totals from 1 to 2 inches. Another
system on Monday and Monday night is expected to produce roughly a
0.50 to 0.75 in. While these events will likely cause minor rises on
some area rivers, flooding is not expected at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   43  65  37  68  50 /  20   0   0  30  60
Panama City   47  64  50  66  52 /  10   0   0  40  60
Dothan        41  65  43  65  48 /  10   0   0  40  60
Albany        41  65  40  67  49 /  30   0   0  20  60
Valdosta      44  65  40  69  52 /  30   0   0  20  60
Cross City    47  68  38  71  54 /  40   0   0  20  60
Apalachicola  47  63  49  65  54 /  10   0   0  30  60

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...FOURNIER
SHORT TERM...FOURNIER
LONG TERM...EVANS
AVIATION...FOURNIER
MARINE...FOURNIER
FIRE WEATHER...FOURNIER
HYDROLOGY...WOOL

In the hours before

Local storm report, Jan 11, 3:05 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     1 NW HINSON             30.66N 84.43W
01/11/2014                   GADSDEN            FL   LAW ENFORCEMENT

            TREES DOWN ON WAYSIDE FARM RD.

&&

JIM.BOLDEN
Local storm report, Jan 11, 3:20 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     2 SSE CABBAGE GROVE     30.19N 83.86W
01/11/2014                   TAYLOR             FL   911 CALL CENTER

            TREE DOWN ON HIGHWAY 14

0240 PM     TSTM WND DMG     MADISON                 30.47N 83.42W
01/11/2014                   MADISON            FL   911 CALL CENTER

            TREE DOWN NEAR WASHINGTON AND SUMTER ROAD

0245 PM     TSTM WND DMG     2 ENE MADISON           30.48N 83.39W
01/11/2014                   MADISON            FL   911 CALL CENTER

            TREE DOWN ON YELLOW PINE AVE

&&

DVD
Local storm report, Jan 11, 3:26 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
01/11/2014                   WAKULLA            FL   EMERGENCY MNGR

            AROUND 15 TREES DOWN ACROSS THE COUNTY WITH A FEW HOMES
            IMPACTED. APPEARS TO BE ALL STRAIGHT LINE WINDS.

&&

DVD
Local storm report, Jan 11, 3:37 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 SE VALDOSTA           30.84N 83.27W
01/11/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN ON JUDY LN

&&

DVD
Local storm report, Jan 11, 3:44 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 NNE LAKELAND          31.09N 83.04W
01/11/2014                   LANIER             GA   911 CALL CENTER

            TREE DOWN ON RIVER ROAD

&&

DVD
Local storm report, Jan 11, 3:58 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     6 WNW MAYO              30.09N 83.26W
01/11/2014                   LAFAYETTE          FL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 534

0325 PM     TSTM WND DMG     1 NW MAYO               30.06N 83.19W
01/11/2014                   LAFAYETTE          FL   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES ON EAST U.S. 27

0327 PM     TSTM WND DMG     E MAYO                  30.05N 83.17W
01/11/2014                   LAFAYETTE          FL   LAW ENFORCEMENT

            TREE AND POWER LINE DOWN ON SE MALONE AVE

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:14 AM ESTSpecial Marine WarningTAE46 min
Jan 11, 7:19 AM ESTSpecial Marine WarningTAE56 min
Jan 11, 7:31 AM ESTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty29 min
Jan 11, 8:01 AM ESTSpecial Weather StatementTAEGadsden, Liberty44 min
Jan 11, 8:28 AM ESTSpecial Marine WarningTAE62 min
Jan 11, 8:49 AM ESTSpecial Marine WarningTAE41 min
Jan 11, 9:02 AM ESTSevere Thunderstorm WarningTAEBay, Walton28 min
Jan 11, 9:35 AM ESTSpecial Marine WarningTAE55 min
Jan 11, 10:07 AM ESTTornado WarningTAEBay23 min
Jan 11, 10:43 AM ESTSevere Thunderstorm WarningTAEHolmes, Walton47 min
Jan 11, 11:27 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Jan 11, 12:45 PM ESTSpecial Marine WarningTAE60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Gulf, Jackson, Leon, Liberty and 1 more40 min
Jan 11, 12:59 PM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla46 min
Jan 11, 1:03 PM ESTSpecial Marine WarningTAE117 min
Jan 11, 1:22 PM ESTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Wakulla38 min
Jan 11, 1:53 PM ESTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor52 min
Jan 11, 2:13 PM ESTSpecial Marine WarningTAE2 hr
Jan 11, 2:43 PM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor47 min
Jan 11, 3:24 PM ESTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor66 min
Jan 11, 4:10 PM ESTSpecial Marine WarningTAE35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.